Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Tucson, AZ

July 3, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 3, 2008, 5:38 PM MST for Pima County, Arizona. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2008, 5:38 PM MST (00:38 UTC)
Expired
Jul 3, 2008, 7:30 PM MST
In force
112 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 35 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:00 PM MSTFLASH FLOOD5 E Saguaro National Pa, AZ4.49 INCHES OF RAIN AT MANNING CAMP IN LESS THAN 2 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3738 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 040038
FFWTWC
AZC019-040230-
/O.NEW.KTWC.FF.W.0004.080704T0038Z-080704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
538 PM MST THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 730 PM MST

* AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS      
  STORM WILL PRODUCE FLOODING OF SMALL STREAMS OVER AREAS EAST OF    
  THE TUCSON METRO AREA...ESPECIALLY AREAS EAST OF SAGUARO NATIONAL  
  PARK EAST. RADAR IS ESTIMATING THAT THIS STORM COULD BE PRODUCING  
  NEARLY TWO INCHES OF RAIN PER HOUR. THIS ESTIMATE COULD BE A BIT   
  OVER DONE...BUT AMOUNTS WELL IN EXCESS OF 1 INCH PER HOUR ARE      
  LIKELY.   

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3234 11061 3226 11046 3200 11052 3210 11081

$$
1 follow-up statement
000 
WGUS75 KTWC 040121
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
621 PM MST THU JUL 3 2008

AZC019-040230-
/O.CON.KTWC.FF.W.0004.000000T0000Z-080704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
621 PM MST THU JUL 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 612 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO 
NATIONAL PARK EAST AS WELL AS PORTIONS OF THE RINCON MOUNTAINS. THE 
NETWORK OF PIMA COUNTY RAIN GAUGES OVER THE RINCON MOUNTAINS 
INDICATE THAT A TOTAL OF 3.31 INCHES HAS FALLEN AT MANNING CAMP.  
THE FLOOD WATERS WILL LIKELY FLOW INTO BOTH THE RINCON CREEK AND THE 
TANQUE VERDE WASH DURING THE NEXT SEVERAL HOURS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AND RURAL ROADS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TUCSON.

LAT...LON 3234 11061 3226 11046 3200 11052 3210 11081

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:45 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 3, 1:45 PM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST THU JUL 3 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US INTO
THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL MOISTURE
INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH SEASONABLY HOT
DAYTIME TEMPERATURES.

&&

.DISCUSSION...BETTER THUNDERSTORM COVERAGE TO START THE AFTERNOON
COMPARED TO 24 HOURS AGO. MODEST MOISTURE INCREASE IN LOWER LEVELS
AND MUCH BETTER SHEAR PROFILE HAS PROVIDED A BETTER ENVIRONMENT FOR
EARLIER SHOWERS AND THUNDERSTORMS TODAY. MID LEVEL WARMING TREND
EVIDENT BY YESTERDAY AFTERNOON CONTINUES TO MODERATE...BUT AREAS
FROM PIMA COUNTY WESTWARD MAY BE HOLDING ON TO ABOUT -7C AT H5...NOT
THE BEST BUT WE WILL SEE HOW THAT IS BY LATER THIS AFTERNOON.
RAMPING UP POPS TO 30 PERCENT FOR EASTERN PIMA COUNTY BY THIS
EVENING. SHALLOW MOISTURE INCREASE THROUGH SONORA UP TO 4K FT DEEP
IN THE NORTHERN GULF. MAY NOT GET MUCH DEEPER IN THE SHORT TERM
(RECENT VWP TRENDS SHOW WEAKENING AT ALL LEVELS) BUT EVERY LITTLE
BIT HELPS. STILL FIGHTING RELATIVELY DRIER UPSTREAM FLOW AT MOST
LEVELS AS AVAILABLE MOISTURE IN NORTHERN ARIZONA AND NORTHWEST NEW
MEXICO LESS THAN IMPRESSIVE.

TROPICAL SYSTEM WELL SOUTH OF THE GULF WILL TRACK DUE WEST...BUT
WITH MOISTURE INCREASE AND UPPER LEVEL DIFFLUENT PATTERN NORTH OF
THIS FEATURE...EXPECT SONORA TO BECOME MORE ACTIVE AND POSSIBLY
PROVIDE ADDITIONAL MOISTURE SUPPORT THROUGH DEEPER OUTFLOW AND
DEEPER MOISTURE TRANSPORT OVER THE NEXT COUPLE OF DAYS. EVEN WITH
LESS THAN FAVORABLE LARGER SCALE PATTERN WE STILL MAY MANAGE TO
SQUEEZE OUT A MODEST INCREASE IN CONVECTION.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US
INTO THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL
MOISTURE INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH
SEASONABLY HOT DAYTIME TEMPERATURES. ANY THUNDERSTORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG...ERRATIC...AND
GUSTY WINDS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY
DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z FRI...WHERE WINDS WILL
BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE
GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:02 PM MSTSevere Thunderstorm WarningTWCPima, Pinal58 min
Jul 3, 5:21 PM MSTSevere Thunderstorm WarningTWCPima54 min
Jul 3, 6:13 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Jul 3, 6:42 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz78 min
Jul 3, 6:53 PM MSTFlash Flood WarningTWCPima, Pinal104 min
Jul 3, 7:29 PM MSTFlash Flood WarningTWCPima85 min
Jul 3, 8:48 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 3, 9:06 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 4, 3:58 PM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min
Jul 4, 4:55 PM MSTSevere Thunderstorm WarningTWCPinal35 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.